Georgia, 2003

Flash Flood and Damaging Winds in Georgia, July 18, 2003

July 18, 2003 · NWS FFC · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 4:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 18, 4:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI JUL 18 2003

240 PM PUBLIC FORECAST DISCUSSION...
.OVERVIEW...OLD FRONT/TROF OVER SOUTH GEORGIA MOVED NORTH TO CENTRAL
GEORGIA. MORNING CLOUD BAND ACROSS CENTRAL GA PLUS THIS TROF FOCUSED
DEVELOPING CONVECTION. SAW DRAMATIC DEWPOINTS RISE AS WINDS SHIFTED
TO SOUTH AROUND NOON AND BROUGHT THE MORE MOIST AND UNSTABLE AIR
NORTH.

.SHORT TERM...MCC OVER WEST KY ASSOCIATED WITH UPPER VORT WILL MOVE
INTO STATE TONIGHT. THIS WILL HELP EAST US TROF TO DEEPEN THROUGH
THE PERIOD WITH RIDGE BUILDING TO WEST. ASSOCIATED FRONT WILL MOVE
INTO NORTH GA SATURDAY AND AND SLOW. THE FRONT WILL THEN MOVE NORTH
INTO TN SUNDAY AND STALL THERE. ASSOCIATED POPS WILL BE HIGHEST
TONIGHT INTO SATURDAY, BUT THINGS WILL REMAIN UNSTABLE ENOUGH SUNDAY
TO ALLOW FOR SCATTERED ACTIVITY SUNDAY.

.EXTENDED...TREND OF DEEPENING EAST US COAST WITH WEST US RIDGE WILL
CONTINUE FOR THE NEXT 7 DAYS. A FRONT OR TROF WILL WAVE BETWEEN
NORTH GA AND TN MON-TUE WITH A FRONTAL SYSTEMS WILL DROP INTO THE
STATE MID WEEK. THE ATMOSPHERE WILL REMAIN WET WITH HIGH PWS. THUS
ANY CONVECTION WILL HAVE TO BE MONITORED FOR POSSIBLE HEAVY
LOCALIZED RAINFALL THAT MAY CAUSE FLOODING.

DIFFERED LITTLE FORM GUIDANCE.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 88 70 90 / 30 50 20 20
KAHN 70 88 68 90 / 40 50 20 20
KGVL 68 86 67 89 / 40 50 20 20
KRMG 69 90 70 90 / 40 50 20 20
KCSG 73 91 72 91 / 30 50 20 20
KMCN 71 91 71 91 / 30 50 20 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
MCC WEAKENING AS IT DRIFTS SOUTH ACROSS WESTERN TENNESSEE. BASED ON
CURRENT TRACK...SHOULD STAY WEST OF GEORGIA...AFFECTING MAINLY
MISSISSIPPI AND WESTERN PORTIONS OF ALABAMA. LOOK FOR SCT TO BKN
CLOUDS 4 TO 6 THOUSAND FEET (WITH QUITE A BIT OF CIRRUS DEBRIS FROM
MCC) ACROSS TAF SITES THIS EVENING. ISOLATED EVENING THUNDERSTORMS
...ESPECIALLY MACON TO ATHENS EASTWARD. MODELS HINT AT FRONTAL BOUNDARY
DRIFTING SOUTH INTO TENNESSEE OVERNIGHT. LOOK FOR MVFR CIGS TO
DEVELOP AFTER MIDNIGHT...ESPECIALLY NORTH SECTIONS...SCATTERED IFR
CONDITIONS POSSIBLE LOCATIONS THAT RECEIVED RAIN.
Hazardous weather outlook, Jul 18, 1:00 PM EST, 4 hours before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
HEAVY RAIN IS ALSO POSSIBLE IN ANY THUNDERSTORM THROUGH TONIGHT.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE OVER NORTH GEORGIA WILL DISSIPATE AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTH.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...
DAMAGING WINDS...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL.
DUE TO THE HEAVY RAIN...FLOODING OF LOW LYING AREAS IS POSSIBLE. THE
MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 2 PM...AND WILL
CONTINUE THROUGH TONIGHT.

.DISCUSSION...
FOR THIS AFTERNOON...CAPES WILL RANGE FROM 2500 TO 3500 AND LIFTED
INDICES WILL BE FROM MINUS 4 TO MINUS 6. THEREFORE...ISOLATED PULSE
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
MAINLY SOUTH OF A LINE FROM CARROLLTON...TO ATLANTA...TO ATHENS.

FOR TONIGHT...AS THE COLD FRONT APPROACHES...THE THUNDERSTORM
COVERAGE WILL INCREASE AS WELL AS MOISTURE AT ALL LEVELS. HEAVY RAIN
WILL REMAIN A POSSIBILITY. HOWEVER WITH CAPES FALLING TO 1000 TO
2000...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THROUGH THE PERIOD.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 18, 12:36 PM EST, 4 hours 24 minutes before
GAZ068-069-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN IN UPSON AND PIKE COUNTIES UNTIL 200 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOLENA...MOVING EAST AT 5 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 200 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 18, 2:56 PM EST, 2 hours 4 minutes before
GAZ037-049-050-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN GREENE...MORGAN AND
OCONEE COUNTIES UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISON...MOVING EAST AT 10 MPH.

FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 18, 3:27 PM EST, 1 hour 33 minutes before
GAZ037-038-050-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
GREENE...OCONEE AND OGLETHORPE COUNTIES UNTIL 500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF MADISON...MOVING EAST AT 10
MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL AND WIND GUSTS TO 40 MPH
ARE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO THE OCONEE NATIONAL
FOREST NORTHWEST OF GREENSBORO.
Special weather statement, Jul 18, 4:33 PM EST, 27 minutes before
GAZ060-061-073-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BALDWIN...HANCOCK
AND PUTNAM COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL PUTNAM COUNTY...MOVING
NORTHEAST AT 10 MPH.  FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH
ARE POSSIBLE WITH THESE STORMS AS THEY MOVE ACROSS THE SOUTHERN
PORTION OF LAKE SINCLAIR.
Special weather statement, Jul 18, 4:43 PM EST, 17 minutes before
GAZ039-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT FRI JUL 18 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN WILKES COUNTY UNTIL
615 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WASHINGTON...MOVING EAST AT 15 MPH.

FREQUENT LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE WASHINGTON AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
July 18, 5:00 PM EST
Where
Wilkes County, Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -82.733

The Wilkes county Emergency Management Director reported that a number of large trees were blown down or uprooted, many of which fell on power lines. Other trees were blocking roads. Power outages were widespread in the area. One large uprooted tree fell on a house and caused significant damage to the structure. The Emergency Management Director reported that the damage appeared to be a fairly consistent path from Washington to Metasville and on into Lincoln county. However, the damage was not indicative of a tornadic circulation.

Thunderstorm Wind, Oglethorpe

When
July 18, 8:30 PM EST to 8:45 PM EST
Where
Oglethorpe County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.867, -83.083

The Oglethorpe Echo of Lexington reported that thunderstorm winds blew a number of trees down around the county. Main Street in Lexington was blocked when a large tree fell across the street.

Flash Flood, Crawford

When
July 18, 9:00 PM EST to 10:00 PM EST
Where
Crawford County, Roberta
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

The Georgia Post of Roberta reported that three inches of rain in a short period of time resulted in the erosion of two roads, Blasingame Road and Taylor Mill Road, as swift running water washed over the roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334631, 5334632, 5334633.